Alert archive / Illinois / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 29, NWS Lincoln, IL

April 18, 1996DeWitt County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 18, 1996, 8:55 PM CDT for DeWitt County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 1996, 8:55 PM CDT (01:55 UTC)
Expired
Apr 18, 1996, 9:45 PM CDT
In force
50 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County DeWitt County, IL

The radar

The Lincoln radar (KILX), 37 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1996-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1996-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
637 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 190155
SVRSPI
ILC039-190245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
855 PM CDT THU APR 18 1996
 
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  945 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL ILLINOIS
 
   ...DE WITT COUNTY
 
AT 855PM...RADAR INDICATED A SEVERE THUNDERSTORM LOCATED NEAR WAPELLA.
THE STORM WAS MOVING EAST A 40 MPH. TOWNS IN THE PATH INCLUDE
BIRKBECK...DEWITT AND FARMER CITY.
 
 
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GET INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
$$
 
KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:08 PM CDT, 6 hours 47 minutes earlier.

Area forecast discussion, Apr 18, 2:08 PM CDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
205 PM CDT THU APR 18 1996

AS OF 1855Z...88D INDICATED NO RW OR TRW ACROSS CWA...MOST OF PCPN WAS
IN IA.  AS FOR TEMPS...ONLY IN THE UPPER 60S TO LOW 70S SO FAR WITH
DEWPTS IN THE LOW TO MID 50S.  STILL HAVE A 4 DEGREE CAP ACROSS CWA
SO DONT EXPECT TRW DEVELOPMENT TILL AFTER 4 PM.

12Z MODEL RUNS SHOW AREA OF HIGHEST INSTABILITY OVR NWRN IL BY 00Z...
THO CAN STILL EXPECT GOOD CHANCE OF SVR WX ACROSS C IL...JUST A MATTER
OF THE CAP BEING BROKEN.

ONCE CONVECTION MOVES OUT...CAN EXPECT OVERNIGHT LOWS IN THE UPPER 40S TO
LOW 50S.  ANOTHER CHANCE FOR RW/TRW TOMORROW W/ NEXT S/W MOVG THRU LATE
SAT.
PIA  50/69  33
SPI  51/70  33
DE,C  50/69  33
CMI  49/68  33

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:07 PM CDTSevere Thunderstorm WarningILXMorgan23 min
Apr 18, 7:15 PM CDTSevere Thunderstorm WarningILXFulton30 min
Apr 18, 7:24 PM CDTSevere Thunderstorm WarningILXSangamon66 min
Apr 18, 7:44 PM CDTSevere Thunderstorm WarningILXTazewell46 min
Apr 18, 8:27 PM CDTSevere Thunderstorm WarningILXSangamon33 min
Apr 18, 8:32 PM CDTSevere Thunderstorm WarningILXMacon58 min
Apr 18, 9:03 PM CDTTornado WarningILXMacon27 min
Apr 18, 9:22 PM CDTTornado WarningILXMoultrie, Piatt38 min
Apr 18, 9:46 PM CDTTornado WarningILXChampaign, Douglas29 min
Apr 18, 10:20 PM CDTSevere Thunderstorm WarningILXColes, Douglas40 min
Apr 19, 3:55 PM CDTSevere Thunderstorm WarningILXMoultrie, Shelby35 min
Apr 19, 4:00 PM CDTSevere Thunderstorm WarningILXColes, Douglas45 min
Apr 19, 4:14 PM CDTTornado WarningILXColes, Douglas31 min
Apr 19, 4:31 PM CDTSevere Thunderstorm WarningILXPeoria, Woodford49 min
Apr 19, 4:44 PM CDTTornado WarningILXColes, Douglas, Edgar46 min
Apr 19, 4:51 PM CDTTornado WarningILXPeoria, Woodford49 min
Apr 19, 4:52 PM CDTSevere Thunderstorm WarningILXMcLean38 min
Apr 19, 5:03 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler57 min
Apr 19, 5:06 PM CDTSevere Thunderstorm WarningILXKnox64 min
Apr 19, 5:36 PM CDTTornado WarningILXMorgan, Scott39 min
Apr 19, 5:57 PM CDTTornado WarningILXFulton, Mason48 min
Apr 19, 6:07 PM CDTTornado WarningILXMarshall, Peoria, Stark53 min
Apr 19, 6:14 PM CDTTornado WarningILXMorgan, Sangamon46 min
Apr 19, 6:33 PM CDTTornado WarningILXLogan, Tazewell42 min
Apr 19, 6:59 PM CDTTornado WarningILXSangamon31 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.